How high is too high when it comes to B6 blood levels?
I'm a 29 year-old female whose exercises regularly, eats well and doesn't drink or smoke and have been lucky to have had great health for most of my life. Over the last year and a half, though, I've suddenly developed symptoms including neuropathy, muscle and joint pain, fatigue, frequent headaches, insomnia and dizzy spells.
I have been tested for MS, Lyme Disease, Diabetes and a variety of autoimmune diseases, but, luckily that testing all came back negative. My blood levels were tested for several vitamins and the only thing that came back as being out of normal ranges was my B6 level. I was told it was 41.7 ng/mL, with the normal range being 2-22 ng/mL. (The 41.7 nanograms/mL equals 168.71 nanomoles/L, if you are more familiar with that unit of measurement).
The nurse who called me about the test results told me that I should stop taking supplements containing B6 (I'd been taking both a B Complex and a Multi-Vitamin containing B6 for several years, which was giving me about 450% of the RDA each day) and come back in two months to have my levels re-tested. When I asked her if the doctor (a neurologist) thought my symptoms could be attributed to the high B6 levels, she said "yes."
However, I had a follow-up visit with the neurologist today, several weeks after my phone conversation with the nurse, and he said he didn't think my levels were high enough to be causing my symptoms. When I asked what he thought could be causing them, he couldn't give me an answer, since all of my blood work and testing on my spinal fluid from a lumbar puncture had come back normal.
I'm upset and confused, since after my conversation with the nurse had led me to believe I'd finally found the cause of my health problems. I'm interested in hearing if anyone else has had experience with developing symptoms of B6 toxicity with blood levels similar to mine. I'm just wondering if I should trust what this doctor is telling me or if I should seek a second opinion on this.
Personally, I'd get a second opinion while the B6 might still be in your bloodstream.
I'm still not sure what I have. Everything points back to B6 toxicity but none of the many Drs I saw ever tested my blood for that. I think that the toxicity caused nerve damage, but I imagine that the B6 is out of my body now. Now all that's left is pain.
I've been in pain since 2007, and I stopped taking B6 supplements in 2008 when I thought that might be the cause. I was only taking about 150-200mg a day, which in most cases is not toxic.
Someone on the MedHelp B6 Discussion board suggested to me that I might have something called MTHFR which might be why my body couldn't process the man-made B6 in vitamins and why I wasn't healing. I tested positive for that. So you might have more going on, but I would suggest that you speak to a few doctors.
I've seen 22 now, and most of them are not equipped to deal with things that are not commonplace or in their specialties.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.